What happened to QAnon after the storming of the US Capitol?

A grandfather who gave his six-month-old granddaughter ivermectin – the anti-parasitic drug hailed by QAnon supporters as a treatment for Covid – had to rush the family member to hospital after she turned blue and began throwing up.

The man - known only as Jason according to Vice News – reached out to a Telegram group containing backers of the far-right conspiracy theory after the child, named Ruby, was experiencing “flu-like symptoms”.

“Her mother is worried sick. She just had Covid last week.

“Do you think it’s safe to give ivermectin to an infant,” he added.

The answer is no, according to the World Health Organisation, who said in an article published in March last year that current evidence of the drug’s effectiveness on Covid-19 patients is “inconclusive”.

“Until more data is available, WHO recommends that the drug only be used within clinical trials,” they said.

Sign up to our free Indy100 weekly newsletter

In the US, the Food and Drug Administration (FDA) warned in December that large doses of ivermectin is “dangerous” and current data “[does] not show” that the drug is effective against the coronavirus.

They continued: “Even the levels of ivermectin for approved human uses can interact with other medications, like blood-thinners.

“You can also overdose on ivermectin, which can cause nausea, vomiting, diarrhea, hypotension (low blood pressure), allergic reactions (itching and hives), dizziness, ataxia (problems with balance), seizures, coma and even death.”

However, Jason posted the message in the group with over 21,000 members, and people proclaiming to be “experts” in the area (they aren’t) recommended he administer ivermectin to the baby.

“Baby aspirin to thin the blood a little and drop any fever, and I would put some ivermectin on the bottom of her feet,” suggested one user.

Another, named Katie, added: “From what I understand, yes, it is safe to give to an infant. However, please stop calling it Covid.

“It’s not Covid; it’s a simple cold. That’s how we got in this mess to begin with.”

Jason followed the recommendation of QAnon members, giving Ruby two 50mg doses of ivermectin. She became really ill after those, Jason wrote in an update.

“Related? I don’t know,” he said.

Minutes later, things had escalated.

“Baby threw up. Is that [a] common side effect? She’s also turning a tad blue,” Jason commented.

At this point, people were recommending he take his granddaughter to the hospital. One individual claimed the baby turning blue was because of “hypoxia” and Ruby needed to “go to the ER”, but the man was adamant.

“We don’t trust hospitals. I told my son to give her more ivermectin,” he confirmed, adding that another 50mg was administered and that a visit to the hospital was “not an option”.

In the end, it wasn’t Jason who took her to hospital for urgent medical treatment, but his son.

“[It’s] against my wishes but I’m praying for her. It’s in God’s hands now,” he said, before later revealing that Ruby was “doing better” after the horrifying incident.

“God knew what to do even though I thought hospital was certain death. Thanks for everyone’s advice,” he told the group.

Vice News reports that the Telegram channel – which has the neo-Nazi symbol ‘88’ in its name - is run by Mike Penny, a close friend of Michael Protzman, who leads a QAnon cult convinced that JFK junior survived a fatal plane crash in 1999 and will become vice president in a new Trump administration.

Please log in or register to upvote this article
The Conversation (0)